Patients depend on their doctors not only for diagnosing and treating health problems, but for keeping current with important medical news. So it’s unsettling to learn that many neurologists–doctors who treat the brain and central nervous system-may not be getting important information in timely fashion about the risks of certain anti-epileptic drugs.
According to a preliminary study for the American Academy of Neurology (AAN), FDA drug alerts about anti-epileptic drugs might not be reaching the target neurologist community, and even if they do, some doctors might not be retaining or acting on that safety information.
According to MedPageToday.com, 2 in 10 respondents to an online survey of AAN members who treat epilepsy patients were not aware of major FDA drug safety warnings that were reported by electronic messages.
The valproate drugs, whose brand names include Depacon, Depakote and Stavzor, are prescribed for seizures, bipolar disorder and to prevent migraine headaches. Also, they are used off-label (which means the FDA has not approved them for this specific use) for other psychiatric conditions.
Even if neurologists were aware of the alerts, only about 2 in 10 could remember what, exactly, was the specific risk identified in the alert.
The study can’t be construed to define a whole industry practice-as MedPage Today points out, neurologists who chose to participate in this survey might be more informed than neurologists at large. The survey sampled 505 AAN-affiliated neurologists via email and Internet.
Its subject was four anti-epilepsy drug safety risks recently announced by the FDA. That agency issues medication safety warnings via email and on its website, but only people who have signed up to receive Drug Safety Communications and MedWatch Alert emails get the updates automatically. The FDA also emails health-care professionals via physician specialty organizations, black box warnings or “Dear Healthcare Provider” letters, as well as in published articles on company and third-party websites. (Black box labels are so named for the black border around the text on a package insert, label and other literature warning of a dangerous possible event; it’s the sternest, most serious warning the FDA requires.)
The FDA’s alerts included:
- a gene-screening recommendation for Asian patients before receiving carbamazepine (Tegretol);
- a product warning about suicide in 11 anti-epileptic drugs;
- a recommendation for counseling and a labeling change because of the risk of congenital malformations in pregnant women treated with valproate;
- a communication and labeling change to show a risk of impaired cognitive development in fetuses exposed to valproate.
As many as 8 in 10 respondents had a general awareness of the risks associated with the FDA alerts for the congenital malformation warning with valproate, and more than 8 in 10 were aware of the carbamazepine screening recommendation.
But “general awareness” isn’t satisfying to patients whose lives might be at risk. About 7 in 10 health-care professionals correctly remembered specific risk details from the carbamazepine communication. Only 6 in 10 did so for the suicide risk of 11 drugs.
Somewhat more than 3 in 10 remembered details of the congenital malformation risk of valproate, and nearly half remembered details of the cognitive development risk of valproate.
Most of the neurologists said they were aware of the requirement for genetic screening, but nearly 8 in 10 reported that they did not perform it.
The study’s authors conclude that there’s a systemic breakdown in delivering vital drug information to neurologists. To say the least…